Ohio, 2004

Winter Storm in Ohio, January 26, 2004

January 26, 2004 · NWS IWX · 4 events in 4 counties and zones

4 winter storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 26, 12:35 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 26, 12:35 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1235 AM EST MON JAN 26 2004

.AVIATION...
NARROW BAND OF UP TO 30 DBZ SNOW PUSHING THROUGH KFWA WEAKER BAND TO
SOUTH TO MOVE THROUGH WILL HAVE LIFR CONDITIONS PREDOMINANT THROUGH
09Z AT KFWA...AND KMIE ALSO INDICATING FREEZING RAIN IN NEXT MESO
PRECIP BAND TO MOVE NORTH. SEVERAL HOURS LATER SWITCH TO SNOW/SLEET
MIX AT KSBN WHERE DEEPER MOISTURE PERSISTS PER LATEST RUC AND
OCCURENCE OF FREEZING PRECIP LESS CERTAIN. CIGS TREND MUCH LOWER
TOWARD END OF FORECAST PERIOD IN SATURATED SURFACE LAYER.
&&

.PREV DISCUSSION...
SHORT TERM...
TONIGHT AND MONDAY
WILL LEAVE WARNINGS AND ADVISORY AS IS BUT WILL TAPER DOWN SNOW
AMOUNTS SOMEWHAT AS INITIAL DRY AIR IS SLOWING PRECIP AND SNOW
MIXING WITH SLEET LATER TONIGHT INTO MONDAY WILL HOLD DOWN TOTAL
ACCUMULATIONS. STILL SOME DISAGREEMENTS ON PRECIP TYPE LATER TONIGHT
INTO MONDAY WITH ETA SHOWING MORE FZRA THAN GFS WHICH HAS MORE
SLEET. WITH SO MUCH COLD AIR IN PLACE WILL GO TOWARD GFS WITH SLEET
MIXING IN FOR THE WARNING AREA AFTER MIDNIGHT THEN A CHANCE FOR FZRA
MONDAY MORNING AS SYSTEM SHEARS OUT. SNOWFALL TOTALS IN WARNING AREA
3-5 WITH SLEET AND POSSIBLY SOME ICING MONDAY AND 2-4 WITH SLEET IN
ADVISORY AREA. TEMPS SHOULD SLOWLY RISE OVERNIGHT AND CONTINUE SLOW
RISE DURING DAY MONDAY WITH MAX TEMPS TOWARD 00Z.

LONG TERM...
STRONG 500MB VORT MAX TO EJECT FROM THE OZARKS TO THE LOWER OHIO
VALLEY MONDAY NIGHT INTO TUESDAY. PREFER GFS SOLUTION WITH THIS
SYSTEM AS IT INTITIALIZED BETTER AT 12Z SUNDAY WITH SURFACE PRESSURE
FIELDS OVER THE CENTRAL PLAINS AND WITH 850 TEMPERATURES OVER THE
LOWER MISSISSIPPI VALLEY...THOUGH BOTH ETA AND GFS WERE A BIT TOO
COOL WITH 850 TEMPS OVER KS/MO. GFS BRINGS SURFACE LOW TO NEAR KEVV
BY 06Z TUESDAY AS IT MOVES NORTHEAST AND DEEPENS OVER OHIO TUESDAY.
850 LOW TRACKS ACROSS THE SOUTHEAST CORNER OF THE CWFA TUESDAY
MORNING. SOUNDINGS INDICATE ALL SNOW OVER THE NORTHWEST MONDAY
NIGHT/TUESDAY WITH A SNOW/SLEET MIX IN THE SOUTHEAST. QPF AND MAGIC
CHART SUGGEST SUGGEST WINTER STORM WATCH WOULD BE IN ORDER AT LEAST
FOR AREAS THAT REMAIN ALL SNOW NORTHWEST OF THE LOW. WINDS WILL
INCREASE AS WELL AS LOW DEEPENS...MAKING FOR FURTHER INCLEMENT
CONDITIONS.

LAKE EFFECT SNOWS POSSIBLE NORTHWEST TUESDAY AFTERNOON AND EVENING
BEHIND THE DEPARTING STORM. FEW CHANGES TO OUTER GRIDS OTHER THAN TO
EDGE TEMPS UP A FEW DEGREES CLOSER TO GUIDANCE AND MORE IN LINE WITH
SURROUNDING OFFICES.
&&

.IWX...WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 100 PM EST MONDAY FOR ZONES
INZ017>018...INZ020...INZ022>027...INZ032>034.

WINTER STORM WATCH 700 PM EST MONDAY THROUGH 700 PM EST TUESDAY FOR
ZONES INZ020...INZ022>027...INZ032>034.

WINTER WEATHER ADVISORY UNTIL 100 PM EST MONDAY FOR ZONES
INZ008>009...INZ012>016.

MI...WINTER STORM WATCH 700 PM EST MONDAY THROUGH 700 PM EST TUESDAY
FOR ZONES MI077>081.

OH...WINTER STORM WARNING UNTIL 100 PM EST MONDAY FOR ZONES
OHZ015>016...OHZ024>025.

WINTER STORM WATCH 700 PM EST MONDAY THROUGH 700 PM EST TUESDAY FOR
ZONES OHZ024>025.

WINTER WEATHER ADVISORY UNTIL 100 PM EST MONDAY FOR ZONES
OHZ001>002...OHZ004>005.
&&
Hazardous weather outlook, Jan 25, 5:55 AM EST, 19 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
555 AM EST SUN JAN 25 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-261052-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
555 AM EST SUN JAN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

SNOW WILL MOVE INTO NORTHERN INDIANA THIS AFTERNOON AND CONTINUE TO
MOVE NORTH THROUGH SOUTHWEST LOWER MICHIGAN AND NORTHWEST OHIO THIS
EVENING. THE SNOW WILL BE HEAVIEST ALONG AND SOUTH OF ROUTE 30. AREAS
BLOWING SNOW IS ALSO POSSIBLE THIS AFTERNOON AND EVENING AS GUSTY
EAST WINDS INCREASE. THE SNOW WILL MIX WITH SLEET AND FREEZING RAIN
OVERNIGHT CREATING ICY CONDITIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A WINTRY MIX OF SLEET...FREEZING RAIN AND SNOW WILL CONTINUE INTO
MONDAY. ON TUESDAY THERE IS ANOTHER CHANCE OF SNOW AND WEDNESDAY
NIGHT THROUGH FRIDAY NIGHT BRINGS A CONTINUED CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SNOW SPOTTERS ARE REQUESTED TO CALL IN REPORTS.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Allen

When
January 26, 1:00 AM EST to 5:00 AM EST
Where
Allen forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches across Allen, Putnam, Van Wert, and Paulding counties with east to northeast winds of 20 to 30 mph causing extensive blowing and drifting snow. Snow drifts were as high as 4 feet across some county roads.

Winter Storm, Van Wert

When
January 26, 1:00 AM EST to 5:00 AM EST
Where
Van Wert forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches across Allen, Putnam, Van Wert, and Paulding counties with east to northeast winds of 20 to 30 mph causing extensive blowing and drifting snow. Snow drifts were as high as 4 feet across some county roads.

Winter Storm, Putnam

When
January 26, 1:00 AM EST to 5:00 AM EST
Where
Putnam forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches across Allen, Putnam, Van Wert, and Paulding counties with east to northeast winds of 20 to 30 mph causing extensive blowing and drifting snow. Snow drifts were as high as 4 feet across some county roads.

Winter Storm, Paulding

When
January 26, 1:00 AM EST to 5:00 AM EST
Where
Paulding forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Snow accumulated 4 to 6 inches across Allen, Putnam, Van Wert, and Paulding counties with east to northeast winds of 20 to 30 mph causing extensive blowing and drifting snow. Snow drifts were as high as 4 feet across some county roads.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2004Every state in 2004This day in weather historyWarnings in Ohio, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384109, 5384110, 5384111, 5384254.